Missouri, 2016

Flash Flooding and Hail in Missouri, August 25 to 26, 2016

August 25 to 26, 2016 · NWS SGF · 18 events in 7 counties and zones

Severe thunderstorms produced damaging wind gusts and localized heavy rainfall which led to minor flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe thunderstorms produced damaging wind gusts and localized heavy rainfall which led to minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 25, 1:46 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 25, 1:46 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
246 PM CDT THU AUG 25 2016

.SYNOPSIS...
Issued at 246 PM CDT Thu Aug 25 2016

A surface boundary was located from southeast Kansas into northern
Missouri early this afternoon. Instability has developed south and
east of the boundary with surface based CAPES of 3000-4000 j/kg
over the Ozarks. 0-6 bulk shear was between 30-40kts. Main focus
over the short term period will be with convection potential,
especially over our northwestern 1/3 of the CWA.

&&

.SHORT TERM...(This evening through Friday)
Issued at 246 PM CDT Thu Aug 25 2016

For the remainder of this afternoon and tonight, we are
anticipating some scattered convection to begin firing up shortly
over extreme southeast Kansas and the Missouri Ozarks. More
organized convection is expected to our north and west again
tonight. PW values along the front to our northwest tonight will
be between 1.7 and 1.9 in. and our surrounding WFO neighbors to
our north and west will be issuing a flash flood watch for
tonight, given the already heavy rainfall from last night. Over
our area, main concern will be in our northwest 1/3 of the CWA
which could get the eastern extent of this convection tonight, but
at this time we are not expecting enough in the way to warrant a
watch in our cwa and we also did not get the rainfall as did the
areas to our northwest last night.

.LONG TERM...(Friday Night through Thursday)
Issued at 246 PM CDT Thu Aug 25 2016

The front is expected to hang around the area through the weekend
with continued chances for scattered convection anticipated. At
this time we are not expecting organized severe storms, but could
see some strong storms develop during the afternoon on Friday near
the frontal boundary. Cloud cover and scattered convection will
keep temperatures down slightly with highs generally in the mid to
upper 80s.

Can't rule out thunderstorm chances on a daily basis given the
high moisture content and weak disturbances pushing through the
area. Little change in daily temperatures is expected through the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1233 PM CDT Thu Aug 25 2016

For the KSGF/KJLN/KBBG tafs: The main surface boundary will remain
north of the TAF sites through the period, which will be the focus
for more widespread showers and thunderstorms. Cannot rule out some
isolated storms further south this afternoon, but confidence no high
enough to include in forecasts. Otherwise, better chances for
convection will be late tonight/Friday morning as front sags
slowly southward. Consensus of models do show activity to remain
across central Missouri, but will include a prob30 after 12Z group
given closer proximity of front. VFR conditions expected through
the period, with the only IFR/MVFR flight conditions expected
would be any any storms that might impact the terminals.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Raberding
Hazardous weather outlook, Aug 25, 2:39 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT THU AUG 25 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-262045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
339 PM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON INTO THE
  EVENING...MAINLY NORTH AND EAST OF THE INTERSTATE 44 CORRIDOR.
  SOME OF THESE STORMS MAY BECOME STRONG WITH WIND GUSTS UP TO 60
  MPH AND HAIL TO THE SIZE OF QUARTERS.

  ADDITIONAL STORMS WILL BE POSSIBLE OVERNIGHT...BUT WILL MAINLY
  BE CONFINED TO SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL
  MISSOURI.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL
  REMAIN POSSIBLE ACROSS PORTIONS OF SOUTHERN MISSOURI AND EXTREME
  SOUTHEASTERN THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL THEN BE POSSIBLE ON A DAILY BASIS FROM
  FRIDAY THROUGH NEXT TUESDAY.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL
  REMAIN POSSIBLE ACROSS PORTIONS OF SOUTHERN MISSOURI AND EXTREME
  SOUTHEASTERN KANSAS INTO NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Aug 25, 2:57 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT THU AUG 25 2016

MOZ069-080-252145-
CAMDEN MO-DALLAS MO-
357 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DALLAS AND SOUTHWESTERN
CAMDEN COUNTIES UNTIL 445 PM CDT...

AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF URBANA...OR 15 MILES NORTH OF BUFFALO...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
HA HA TONKA STATE PARK...         LAKE OF THE OZARKS...
CAMDENTON...                      URBANA...
MACKS CREEK...                    LINN CREEK...
LOUISBURG...                      GREEN BAY TERRACE...
TUNAS...                          BRANCH...
LEADMINE...                       ROACH...
HURRICANE DECK...                 OLD LINN CREEK...
PUMPKIN CENTER...                 PURVIS...

LAT...LON 3796 9261 3789 9274 3789 9285 3783 9286
      3768 9313 3781 9319 3787 9319 3791 9314
      3790 9307 3796 9307 3817 9282
TIME...MOT...LOC 2057Z 231DEG 18KT 3787 9304

TERRY

The radar

The Springfield radar (KSGF), 77 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
August 25, 3:32 PM CST
Where
Dallas County, 4.06 mi ESE of Leadmine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.810, -92.910

There were numerous tree limbs blown down on property and a private roadway. Time was estimated by radar.

Thunderstorm Wind, Jasper

When
August 25, 5:09 PM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.080, -94.510

Several trees and power lines were blown down in Joplin.

Thunderstorm Wind, Polk

When
August 25, 5:30 PM CST
Where
Polk County, 1.49 mi SSW of Morrisville
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.460, -93.440

Several large tree limbs were blown down into power lines.

Thunderstorm Wind, Polk

When
August 25, 6:20 PM CST
Where
Polk County, 0.69 mi N of Huckaby
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.790, -93.270

Electric company reported various tree limbs were blown on to power lines across Polk County.

Hail, Newton

When
August 25, 6:30 PM CST
Where
Newton County, 0.69 mi N of Westview
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.840, -94.520

Thunderstorm Wind, Polk

When
August 25, 6:30 PM CST
Where
Polk County, 1.76 mi SW of Morrisville
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.460, -93.450

A second round of damaging wind gusts estimated at 60 mph occured at the COOP observer residence.

Thunderstorm Wind, Newton

When
August 25, 6:30 PM CST
Where
Newton County, 0.88 mi SW of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.840, -94.610

Several large tree limbs were blown down in Seneca.

Thunderstorm Wind, Dallas

When
August 25, 6:35 PM CST
Where
Dallas County, 0.88 mi SE of Foose
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.560, -93.140

Several tree limbs were blown into power lines across Dallas County. Time was estimated by radar.

Thunderstorm Wind, Polk

When
August 25, 6:46 PM CST
Where
Polk County, Morrisville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.480, -93.430

The local fire department at Morrisville reported multiple trees blown down.

Thunderstorm Wind, Greene

When
August 25, 7:25 PM CST
Where
Greene County, 0.69 mi S of Walnut Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.410, -93.550

Several large tree limbs were blown down in the Walnut Grove area.

Flash Flood, Polk

When
August 25, 7:40 PM CST to 10:30 PM CST
Where
Polk County, 1.64 mi S of Eudora to 1.56 mi S of Eudora
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.456, -93.549

Excessive rainfall caused flash flooding over a section of Highway 123 north of Walnut Grove and south of Eudora. There was approximately 2 feet of water flowing over the highway.

Thunderstorm Wind, Greene

When
August 25, 7:48 PM CST
Where
Greene County, 2.83 mi WNW of Phenix
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.390, -93.600

Winds were estimated at 60 mph with some minor damage to a deck.

Flash Flood, Polk

When
August 25, 7:52 PM CST to 10:30 PM CST
Where
Polk County, 1.61 mi S of Eudora to 1.55 mi S of Eudora
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.457, -93.549

Excessive rainfall caused flash flooding along a section of Highway 123 south of Eudora. This section of Highway 123 was near the intersection with County Road 560.

Flash Flood, Polk

When
August 25, 8:10 PM CST to 10:10 PM CST
Where
Polk County, 0.45 mi WSW of Eudora to 0.34 mi SW of Eudora
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.477, -93.557

Two feet of water flooded Highway W west of Eudora.

Hail, Cedar

When
August 25, 8:16 PM CST
Where
Cedar County, 1.29 mi ENE of Stockton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -93.800

There was quarter size hail on the south side of Stockton.

Flash Flood, Polk

When
August 25, 8:25 PM CST to 10:25 PM CST
Where
Polk County, 1.71 mi WSW of Graydon Spgs to 1.64 mi SW of Graydon Spgs
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.437, -93.547

Two feet of water flooded over 560th Road.

Flash Flood, Polk

When
August 25, 8:26 PM CST to 10:26 PM CST
Where
Polk County, 3.29 mi WSW of Graydon Spgs to 3.2 mi WSW of Graydon Spgs
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.426, -93.572

Farm Road 2 was flooded.

Thunderstorm Wind, Texas

When
August 26, 3:22 PM CST
Where
Texas County, 2.6 mi ENE of Houston
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.350, -91.930

Damaging wind gusts caused damage to a power line northeast of Houston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652107, 645536, 645537, 652102, 645534, 645538, 645540, 652100, 645539, 645541, 645529, 652106, 645530, 645531, 645535, 645532, 645533, 652108.